Long-term osteoporosis treatment should be reserved for those with highest fracture risk
Osteoporosis treatment should not be initiated unless the patient concerned has a sufficiently high risk of fracture, according to a presentation at the 6th Asia-Pacific Osteoporosis Meeting (IOF Regionals 2016) held in Singapore.
“Everything considered, optimal long-term management of osteoporosis is primarily dependent on an initial judicious selection of patients and of the most appropriate treatment for each patient,” said Professor Jean-Marc Kaufman from the Department of Endocrinology at Ghent University Hospital, Ghent, Belgium. [IOF Regionals 2016, abstract PL14]
Reassessment of risk after 3–5 years is recommended. If during the course of reassessment we find that the patient has a low fracture risk, this patient should probably not have been initiated on treatment to begin with, he said.
The key questions that should be asked for an individualized approach are what the baseline fracture risk was, what treatment the patient is currently on and their adherence to it, and what the reassessed present risk for new fracture is, said Kaufman.
According to Kaufman, studies have shown that efficacy of treatment – reduced fracture risk – is maintained with long-term therapy.
One study showed that 7 years of continuous risedronate therapy resulted in improvement in bone mineral density (BMD), reductions in bone turnover, and no evidence of loss of anti-fracture efficacy. [Calcif Tissue Int 2004;75:462-468] Another study showed that 10 years of alendronate therapy led to an increase in BMD, which declined upon cessation of therapy. [N Engl J Med 2004;350:1189-1199] Results from the FREEDOM Extension study showed that treatment with denosumab for up to 8 years was associated with increased BMD, reduced bone turnover markers, a low incidence of fractures, and a consistent safety profile. [Osteoporosis Int 2015;26:2773-2783]
“Clearly, long-term treatment is efficacious ... [however], adherence to long-term treatment of osteoporosis is poor,” said Kaufman.
Previously reported side effects of osteoporosis treatment include acute phase reactions, gastroesophageal irritation, impaired renal function, hypocalcaemia, osteonecrosis of the jaw (ONJ), and atypical femoral fracture (AFF), said Kaufman.
A previous study pointed to an association between long-term bisphosphonate therapy (in this study, alendronate) and ONJ and a potentially higher incidence risk in the Asian population. [J Clin Endocrinol Metab 2014;99:2729-2735] Another study noted an increased incidence of AFF with longer duration of biphosphonate use. [J Bone Miner Res 2012;27:2544-2550]
“[ONJ and AFF] are associated with bisphosphonate use but they are rare occurrences and have limited impact on benefit-risk of osteoporosis treatment,” said Kaufman. “Concerns for risk of feared side effects like ONJ and [AFF] should only play a secondary role in decision making,” he said.
Factors that predict a higher risk of fracture upon treatment discontinuation (alendronate) are age and a lower femoral neck BMD at time of discontinuation. [JAMA Intern Med 2014;174:1126-1134]
Studies have shown that discontinuing risedronate or denosumab treatment led to a decrease in BMD, while another study showed that patients who were on zoledronic acid for 6 years maintained the benefits for up to 3 years after discontinuing therapy. [J Clin Endocrinol Metab 2011;96:3367-3373; J Clin Endocrinol Metab 2011;96:972-980; J Bone Miner Res 2015;30:934-944]
“For drugs such as raloxifene, teriparatide, denosumab, or odanacatib, there is rapid offset of effect after stopping, and sustained fracture prevention requires either continued treatment or switching to another active treatment,” said Kaufman. “For at least some bisphosphonates, offset of effect is somewhat more protracted. Nevertheless, fracture incidence after stopping treatment does increase compared with continued treatment, in particular in patients with initially higher fracture risk,” he said. “Further management is mainly dependent on risk profile of the patient and the type of drug the patient is using.”